I did a health check(diagnostics) recently and found that :
I have high TSH(13.06) but T3(1.07),T4(7.98),free T3(2.62),FT4(1.06) are within normal limits.
Also, I have high LDL(173) but normal HDL(40), VLDL(18), Triglycerides(91).
Some other out of range data :
Blood Count MCH(26.4)
Liver ALB/GLOB ratio (2.0)
Kidney BUN(Urease/GLDH) (6)
Doctor has prescribed Atorvastatin(5 mg once daily) for LDL and Thyroxine sodium(50mcg once daily) for TSH.
I have a very low fat-low cholesterol-high fiber-high omega3-moderate protein diet and still have this problem. Could anyone please tell me what is wrong here ?
Cholesterol levels have nothing to do with how much saturated fat or cholesterol you eat.
"Dr. Dwight Lundell, a former heart surgeon with 25 years of experience, admits that low-fat diets are actually responsible for destroying health, and explains why consuming fats in proper balance with one another is vital for protecting the body from disease-causing inflammation." - Heart surgeon openly admits low-fat diets recommended for years by mainstream medicine actually cause heart disease"
*"As time goes on and scientists continue to learn more about heart disease, it has become quite clear over the recent years that inflammation within the body (NOT cholesterol levels) is what causes plaque build up in the arteries and eventual heart disease. Inflammation can be caused by many personal factors such as stress, smoking, viruses, consumption of refined and/or hydrogenated fats (man-made trans fats), an imbalance of omega-6 polyunsaturated fats to omega-3 polyunsaturated fats in the diet, excess refined sugars in the diet, etc." - The Hidden Truth About "Reducing Your Cholesterol"
After diet, undiagnosed and undertreated hypothyroidism is the second most common cause of elevated cholesterol.
"If the thyroid gland is producing too little thyroid hormone -- a condition called hypothyroidism -- the body's metabolism starts to slow down.
That can lead to high cholesterol levels in the blood, as the lack of thyroid hormone slows the liver's ability to process blood, said Dr. Paul Jellinger, president of the American College of Endocrinology.
"The sponge-like activity of the liver to soak up excess cholesterol from the blood doesn't work as well as it should with low levels of thyroid," Jellinger said." - The Thyroid, Cholesterol Connection
Not all cholesterol is bad and not all comes from food. The body produces cholesterol, as well. High cholesterol is one of the major symptoms of hypothyroidism and will very often resolve once thyroid levels are up to what you need. I refused medication to lower my cholesterol because of possible side effects. Once my thyroid status stabilized, my cholesterol normalized.
What are the ranges for your FT3 and FT4 results. Ranges vary lab to lab and have to come from your own lab report.
You don't take thyroxine for TSH; you take it raise the levels of thyroid hormones. Your levels appear to be quite low, even though they are in range.
TSH is a pituitary hormone that can vary widely even intraday. When the thyroid is not producing enough thyroid hormones (mostly T4, but some T3), the pituitary puts out TSH to stimulate the thyroid. If the thyroid doesn't respond, the pituitary keeps producing more and more TSH.
The free T3 and free T4 are the levels you need to watch, as free T3 is the hormone that correlates with symptoms because it's the hormone actually used by the individual cells, and free T3 is mostly produced by converting free T4.
Judging from your thyroid levels, I'd say that what's wrong is that you need to get on thyroid replacement medication, since it appears that you're hypo. Do you have any other symptoms of hypothyroidism, such as weight gain, fatigue, dry skin, constipation, brain fog, muscle/joint aches/pains, etc?
As I said before, simply getting thyroid levels up to what it good for you, not just what's "in range", should help bring down the cholesterol.
Has you doctor indicated that s/he may be prescribing thyroid hormones for you? Or are you already on thyroid hormones? If so, what med/dosage and for how long have you been on it?
I met endocrinogist today and he prescribed :
Thyroxine sodium(50 mcgX 10 days;100mcgX10 days; 125mcgX40days),
(Methycobalamin+PyridoxineHCl+FolicAcid) ER X 60 days,
(Ca+Zn+Mg+VitaminD3) X 60 days
Also, he told me to continue the atorvastatin(5mg) X 60 days which was prescribed by gen physician before TSH diagnosis.
I feel numbness in hands during night sleep and it Doc said it could be because of thyroid. He also ruled out Hasimoto syndrome saying it was not prevalent in India(where I stay).
A bit of weakness and sometimes postural hypotension(giddiness when I get up from sitting postion) probably because of dieting to cut fat. ENT Specialist checked ear sensitivity and was ok. BP normal.
Dry skin, No other symptoms you mentioned .
Do you have a vitamin B12 deficiency? If so, that could cause the numbness in your hands, or you could just be sleeping on them the wrong way.
Yes, I'd say your hypotension when standing could be from dieting and not keeping blood sugar levels stable. Hopefully, once you get on the proper dose of levo, your excess weight will come off, since weight gain is a symptom of being hypo.
"He also ruled out Hasimoto syndrome saying it was not prevalent in India(where I stay)." That, alone, makes me distrust him. While Hashimoto's may not be "prevalent" in India, we've still had a lot of members from India who were ultimately diagnosed with it, once they got the right testing. Most hypo is caused by Hashimoto's.
It's good that he started you off on a lower dose of levo, but I don't think he should bump you directly from 50 mcg to 100 mcg; that's very possible to be too large a jump. You should try to jump to 75 mcg, then to 88 mcg before you hit 100 mcg. Many of us don't have to go that high and by going slower, you're giving your body to adjust more fully and would be more likely to eliminate the possibility of adverse reaction to the med.
After 2 months medication(125mcg Thyroxine sodium) my TSH has come down to 0.026 from 13.06. Doctor has reduced dose to 100mcg.My T3/T4 are normal(subclinical).
I have been doing some yoga and breathing exercises as well. I wonder if I can gradually reduce medication and then get rid of it completely.
TSH is a pituitary hormone that is affected by so many things that it is totally inadequate as a diagnostic by which to medicate a hypo patient. at best TSH is an indicator, to be considered along with more important indicators such as symptoms and also levels of the biologically active thyroid hormones, which are Free T3 and Free T4 (not the same as Total T3 and T4). Of these, Free T3 is the most important because it largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo sympotms, while Free T4 and TtSH did not correlate at all.
In addition when taking thyroid meds adequate to relieve symptoms, TSH frequently is suppressed below the range. That does not mean that you are hyper, unless you actually have hyper symptoms due to excessive levels of Free T3 and Free T4. So, in your situation, TSH is basically useless as a diagnostic. And just being anywhere within the range limits for Free T3 and Free T4 is inadequate also. The ranges are far too broad to be functional for many hypo patients.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with after initial tests and evaluation. The letter is then sent to the participating doctor of the patient to help guide treatment. In the letter, please note the statement, "the ultimate criterion for dose adjustment must always be the clinical response of the patient."
I hope that the link will make it clear that the most effective treatment for hypo patients is clinical, by adjusting Free T3 and Free T4 as necessary to relieve symptoms. I also agree with Barb that the most likely cause for you hypothyroidism is Hashimoto's Thyroiditis. If so, you cannot wean yourself off meds. If you want to verify, the tests are for the thyroid antibodies, TPO ab and TG ab. I also suggest that you should be tested for Vitamin D, B12 and ferritin. Hypo patients frequently find those to be too low in their ranges as well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.